Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


restart meds worried about lactic acidosis
Sep 8, 2000

Dear Doc,

Thanks for your hard work -- it really helps. My doctor took me off all anti-retrovirals (I was on Viramune, Epivir and Zerit) because I was showing symptoms of lactic acidosis. I had previously been on Crixivan instead of Viramune, but was showing signs of kidney toxicity. (My numbers were great -- undetectable viral load on the sensitive assay and CD4 cells of 500.) I was subsequently hospitalized for more than six weeks with various infections, and haven't taken any HIV meds since (about 10 weeks now). Now he's thinking of putting me on Viramune, and a combination of Norvir and Crixivan and that's all. What do you think?

Response from Dr. Feinberg

You don't say what the evidence for lactic acidosis was, so I'll assume that that decision was correct. Some people think lactic acidosis is associated with nucleoside analogue reverse transcriptase inhibitors, which is why your doctor is looking for a combination that avoids those drugs. The 3-drug combination that you named should work fine, although you get really high indinavir (Crixivan) levels when it's used with Norvir (ritonavir), so if you had kidney problems before you'll have to be alert for any signs of recurrent kidney problems. Drink a lot of fluids.


Previous
PCP - NON COMPLIANCE WITH MEDICATION
Next
BACTRIM, WHEN SAFE TO STOP?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement